As more and more people are on SSRIs for longer and longer periods of time, there are increasing numbers of people withdrawing from SSRIs who have taken them for 10–20 years of cumulative exposure. Some are stopping because they lost their insurance benefits. Some have felt well for years and assume that they are cured. Some retirees looking to cut down on expenses think that this is a good place to start.
Particularly after long-term use, the resulting akathisia can be severe and disabling. It is excruciating, and patients are so visibly anguished. Sometimes reinstatement or trying other medications helps a lot, and sometimes any medication seems to make things incrementally worse.
What I refer to as tardive akathisia is far from a perfect description. The tardive part is accurate, and refers to the late onset of symptoms, although these same symptoms can start immediately after stopping or sometimes during ongoing treatment. It seems that the worst conditions are those that emerge — often suddenly — around three to six months after stopping.
The timing of tardive akathisia is similar to that of tardive dyskinesia, tardive akathisia’s better known sister illness. Tardive dyskinesia is also noted to occur from SSRIs. Both are movement disorders related to medication-induced dopamine abnormalities that have tardive or late onset.
Akathisia is primarily a movement disorder. However, not everyone with what is called akathisia from SSRI withdrawal has the classic akathisia with pacing and/or intense inner restlessness. Patients have a very hard time describing what they feel. Often patients become quiet and look at me with a frightened, desperate look when I ask them how they feel, because they feel bad enough that suicide might be needed to escape the discomfort — and they don’t want to tell me this for fear that they will be involuntarily hospitalized.
Anxiety is the best description patients use to describe the dread and anguish they feel; less often it is described as severe depression. Mostly patients seem unable to really put to words the intense suffering they experience. It is an anguish that seems to be neither anxiety nor depression. The severe and persistent set of symptoms of the SSRI withdrawal syndrome needs to be further defined and needs its own name.
How many ticking SSRI time bombs are out there? Hard to calculate how many people are at 15 years or more on these drugs. My practice is small, and over the last year I have seen three patients with “tardive akathisia” who chose to see me because I was close to where they lived and took their insurance, and know nothing about my subspecialty interests. This suggests that this may well be a common problem.
I have also seen akathisia in patients who were on a single SSRI for long periods of time and then developed intractable problems during the transition to another SSRI. Some so-called “treatment resistant depression” appears to be related to SSRI dose reduction.
After 15 years, most — but not all — people are going to have serious symptoms when stopping SSRIs and SNRIs. There are people who are able to stop these drugs (even after long-term use) with minimal tapering and yet will have no discernible problems. Many people are going to have transient, mild to moderate difficulty and some are going to end up falling down the akathisia rabbit hole. That is a long, difficult drop.
I want to shout out to James Moore who so aptly notes the aloneness of SSRI withdrawal. People who have lost their jobs and relationships may receive no acknowledgment from mental health providers or family that their condition is due to stopping SSRIs. The public and mental health professionals are not familiar with tardive akathisia. It is bad enough to suffer from withdrawal akathisia, but the problem is compounded by well-meaning family encouraging the patient to seek more drugs and by possibly well-meaning psychiatrists who deny that such withdrawal symptoms exist. The patients often have no support from their family or their psychiatrist and are encouraged to take more drugs which often just make the problem worse.
Treatment of SSRI withdrawal toxicity is difficult. I also want to shout out to the online benzodiazepine support groups, and make a request. Medicine is filled with difficult choices, and I ask that the benzo community consider withdrawal akathisia as a possible valid indication for the drugs. For severe akathisia with suicidal ideation, benzodiazepines can be lifesaving. Other medications are generally far less effective for these severe problems and run the risk of causing further damage.
Reinstatement of the SSRI sometimes works, but it also might not work, or it might make things irreversibly worse. Benzodiazepines almost always provide symptomatic relief. Sometimes high doses for long periods of time are needed. More often they can be used at intervals of no more than twice a week long term without becoming dependent. The only medications that reliably seem to make withdrawal symptoms tolerable so that the person no longer need consider suicide are the benzodiazepines.
Outside of using any chemical, if the condition is tolerable and even slowly improving, the best strategy is to wait. Healthy living (diet, exercise, relationships). Improvement generally takes months or sometimes years to get back to a baseline.
Speed of tapering is generally best done slowly to reduce acute symptoms, but I am finding that even exquisitely slow tapering may not alter the course of late-emerging symptoms. Still, speed of tapering is really one of the only strategies available to mitigate withdrawal emergent akathisia.
My current approach is to taper so slowly that there are minimal to no withdrawal symptoms throughout the tapering. Compounding pharmacies can make dosages to allow for very slow tapering. Also, quite a few SSRIs come in liquid form which makes it easier to measure doses for a slow taper. Effexor and Cymbalta are in beaded capsules which allow for very slow tapering by opening the capsules and taking out some of the beads on a schedule.
For people who have been on the drugs for less than five years, my basic starting point is to drop 10% every month or two until halfway, and then 5% the rest of the way. If the first 10% cut results in any meaningful symptoms, then I usually recommend reinstating until stable and then restarting half as fast. Similarly, if 5% is too fast it is reinstated to the original dose until comfortable, and then we might try 2.5%. If there are significant withdrawal symptoms despite cuts of 2.5% every month or two, especially early on, I advise fairly quickly to reinstate to the original dose rather than to wait very long to try to accommodate. This degree of sensitivity has a poor prognosis for tapering. Prompt reinstatement seems to avoid the more severe withdrawal symptoms. With slow tapering and close monitoring, severe withdrawal syndromes can be avoided by quickly reinstating. Unfortunately, this may not allow the patient to stop taking the SSRI.
Because these are only my observations and not the result of controlled research, my recommendations need to be considered in this perspective. The very real problem of persistent, intractable SSRI withdrawal is best avoided. Any attempts to reduce dosage, particularly after 7–10 years, should be done very slowly with prompt reinstatement if withdrawal symptoms develop that are particularly uncomfortable.
For patients on SSRIs long term who are having new problems with anxiety or depression and seek a medication treatment, it is probably a better idea to keep the old medication and add on new ones than to try to taper the first medication while adding in the new medication. Currently I am in favor of a tapering schedule so slow that there are no withdrawal symptoms at all, if possible. If serious withdrawal emergent symptoms occur, a benzodiazepine offers relief and can be lifesaving. Although there are no fixed rules, once long-term akathisia-like withdrawal symptoms occur the recovery is best measured in years, not weeks or months.
As long as the general trend is improvement, then one can expect that over time there will be complete recovery. If a year has passed with no trend toward recovery, experimentation with other medications becomes a more reasonable strategy — however, the patient runs the risk of further deterioration.
Mad in America hosts blogs by a diverse group of writers. These posts are designed to serve as a public forum for a discussion—broadly speaking—of psychiatry and its treatments. The opinions expressed are the writers’ own.
Mad in America has made some changes to the commenting process. You no longer need to login or create an account on our site to comment. The only information needed is your name, email and comment text. Comments made with an account prior to this change will remain visible on the site.